MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY
Model Number 5MAXJET7BKIT-A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7), a velocity delivery microcatheter (velocity) a benchmark bmx96 access system (benchmark max) and a penumbra engine (engine).During the procedure, the physician advanced a jet7 over a velocity through the benchmark max to the face of the clot and then removed velocity.The physician then connected the jet7 to the engine and initiated aspiration.After three minutes under aspiration, the physician decided to remove the jet7.While pulling back the jet7, the physician noticed that the distal end of the jet7 was not moving.It was reported that the physician did not experience any resistance.The physician continued to pull the jet7 and the distal end of the jet7 was still not moving; however, the jet7 was being pulled out of the hub of the benchmark max.After the removal of the jet7, it was noticed that approximately ten centimeters from the distal end of the jet7 had broken off intracranially.Next, the benchmark max was removed and it was noticed that there was a slit on the distal end of the benchmark max.Afterwards, the physician attempted to remove the broken distal end of the jet7 using a snare device but was unsuccessful because the broken distal end of the jet7 had prolapsed into the external carotid artery.Consequently, the physician performed an open surgery via carotid cutdown technique to successfully remove the broken distal end of the jet7.The procedure was then completed by finishing the thrombectomy procedure using another aspiration catheter.It was also reported that the patient is doing well and is improving.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02558.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7), a velocity delivery microcatheter (velocity) a benchmark bmx96 access system (benchmark max) and a penumbra engine (engine).During the procedure, the physician advanced a jet7 over a velocity through the benchmark max to the face of the clot and then removed velocity.The physician connected the jet7 to the engine and initiated aspiration.After three minutes under aspiration, the physician decided to remove the jet7.While pulling back the jet7, the physician noticed that the distal end of the jet7 was not moving.It was reported that the physician did not experience any resistance.After the removal of the jet7, it was observed that the jet7 had fractured.Attempts to remove the fractured jet7 segment using a snare device were unsuccessful because the broken distal end of the jet7 had prolapsed into the external carotid artery.Damage to the distal tip of the benchmark max was observed upon removal.Open surgery was performed via carotid cutdown technique to successfully remove the fractured jet7.The procedure was then completed by finishing the thrombectomy procedure using another aspiration catheter.It was also reported that the patient is doing well and is improving.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 11/19/2021: 1.Section b.Box 5.Describe event or problem.Evaluation of the returned jet7 confirmed a fracture approximately 20 cm from the distal tip.Evaluation revealed stretching immediately proximal to the fractured location.This damage typically occurs if the device is retracted against resistance.Evaluation also revealed kinks distal to the fractured location and an ovalization proximal to the fractured location.Evaluation of the returned bmx96 confirmed damage to the distal tip.This damage may be incidental to the reported complaint and may have occurred during jet7 retrieval attempts and removal from the patient.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02558.H3 other text: placeholder.

Brand Name
PENUMBRA SYSTEM JET7 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12799845
Report Number3005168196-2021-02557
Device Sequence Number14738248
Product Code NRY
UDI-Device Identifier00815948023246
UDI-Public00815948023246
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K173761
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/11/2024
Device Model Number5MAXJET7BKIT-A
Device Catalogue Number5MAXJET7BKIT
Device Lot NumberF103849
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2021
Supplement Date Received by Manufacturer11/19/2021
Initial Report FDA Received Date11/11/2021
Supplement Report FDA Received Date12/14/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR
Patient SexMale
Date Report Sent to FDA01/01/2005